Texas, 2022

Hail and Damaging Winds in Texas, June 9, 2022

June 9, 2022 · NWS AMA · 14 events in 9 counties and zones

During the late afternoon on the 9th scattered thunderstorms formed in northeastern New Mexico and southwestern Colorado. Going into the evening these storms entered the northwest combined Oklahoma and Texas Panhandles where they organized into a line continued to move form the northwest to southeast across the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon on the 9th scattered thunderstorms formed in northeastern New Mexico and southwestern Colorado. Going into the evening these storms entered the northwest combined Oklahoma and Texas Panhandles where they organized into a line continued to move form the northwest to southeast across the Texas Panhandle. These storms produced small hail and several severe wind gusts exceeding 60 mph throughout the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 5:47 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 9, 5:47 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT Thu Jun 9 2022

.AVIATION...00z TAFS...
Thunderstorms possible at KGUY and KDHT in the first couple hours
of the TAF period, with KAMA in the 02-04z time period. Storms
should be fairly high based so MVFR/IFR conditions may occur due
to heavy rain. but confidence is not high, and for now just cover
the times with -TSRA. After the storms clear, VFR conditions are
expected to prevail with winds out of the south and west in the
10-15kt range.

Weber

&&

.PREV DISCUSSION... /Issued 302 PM CDT Thu Jun 9 2022/

SHORT TERM...Today through Tomorrow Night...

Mid-level water vapor satellite analysis shows storms developing
off the higher terrain in New Mexico and Colorado early this
afternoon with the development of a shortwave aloft. Meanwhile,
the low clouds from this morning are slowly continuing lift across
the northeast Panhandles, which is allowing for temperatures to
quickly warm across the western and southern Panhandles. Low level
moisture remains in place across the Panhandles with southerly
surface winds and dewpoints in the 60s. Models have a surge of
700mb theta-e later this afternoon and evening across the
Panhandles with some moistening of the mid-levels. MLCAPE values
are around 2000-2500 J/kg this afternoon and evening, while 0-6km
bulk shear values are in excess of 30-40 knots. Scattered
thunderstorms will continue to push eastward through the
afternoon hours into the northwest Panhandles, but storms are
likely to grow upscale as they progress east southeast into the
evening hours. The shortwave aloft will help to support the
thunderstorms through the evening hours. Earlier in the afternoon
hours, large hail up to golf ball size cannot be ruled out with
the presence steep mid-level lapse rates. Heading into the evening
hours as storms push east southeast, the hail threat will begin to
diminish but there is still a potential for a strong updraft or
two supportive of up to ping pong size hail. Overall, the main
threat for this afternoon and evening will be damaging wind gusts
up to 80 mph. Initially these wind gusts will be potentially
strong downbursts with inverted 'V' soundings. However, as storms
grow upscale and become clustered through the evening hours across
the Panhandles, the wind threat will become more straight line
winds. A weak 850mb trough will push eastward this evening with
the low level jet picking up across the eastern and southeastern
Panhandles and hodographs showing better low level turning. The
threat for tornadoes still remains low, but heading into the later
evening hours the possibility of a tornado or two cannot be ruled
out. However, a factor playing against that potential would be
the loss of daytime heating and cooler surface temperatures.

Tomorrow, the upper ridge starts to build east over the Panhandles
with warming temperatures and dry conditions returning to the
forecast area.

Rutt

LONG TERM...

Upper level ridge remains over New Mexico on Saturday.  Therefore,
the flow aloft will remain northwest, but much weaker than in
previous days.  There are a few models suggesting now that mountain
convection may move this way under the northwest flow aloft.  Also,
there could be some isolated convection over the western and central
Panhandles as we reach our convective temperature with readings
around 100 degrees.  At this point, thunderstorm chances on Saturday
look to low to mention in this forecast, but if trends continue,
then we may need to consider adding a low pop for Saturday afternoon
and evening.

Will continue to leave the forecast hesitantly dry Sunday through
Wednesday. The flow aloft becomes more southwesterly with time as
the ridge moves east of the Panhandles on Sunday and a trough digs
into the northwest U.S.  If short wave troughs moving through this
flow can hook up with enough moisture, then we could see almost
daily isolated thunderstorms.

Highs Saturday through Tuesday will generally be a half dozen
degrees either side of 100.  Highs may be a bit lower on Wednesday
as upper heights fall as the upper trough moves into the plains.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

89
Hazardous weather outlook, Jun 9, 1:56 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
256 PM CDT Thu Jun 9 2022

OKZ001>003-TXZ001>020-317-101200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
256 PM CDT Thu Jun 9 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will move southeast across the Panhandles. Some
storms may become severe, with large hail and damaging winds the
primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High temperatures around 105 to 108 degrees are possible Saturday
through Monday across parts of the Oklahoma and Texas Panhandles,
including Palo Duro Canyon State Park. Heat Advisories may become
necessary during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, Jun 9, 4:08 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT Thu Jun 9 2022

OKZ001-092300-
Cimarron OK-
508 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of central Cimarron
County through 600 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Boise City, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boise City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3673 10287 3692 10281 3688 10229 3657 10241
TIME...MOT...LOC 2207Z 288DEG 21KT 3680 10267

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jun 9, 5:02 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT Thu Jun 9 2022

OKZ001-TXZ001-092330-
Cimarron OK-Dallam TX-
602 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southeastern
Cimarron and northeastern Dallam Counties through 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Boise City, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cimarron and northeastern Dallam Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3648 10263 3663 10260 3663 10219 3636 10223
TIME...MOT...LOC 2302Z 279DEG 21KT 3654 10251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jun 9, 5:17 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT Thu Jun 9 2022

TXZ001-100000-
Dallam TX-
617 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of western Dallam
County through 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texline, or 10 miles southeast of Clayton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texline and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3650 10304 3650 10274 3645 10253 3612 10263
      3629 10304
TIME...MOT...LOC 2317Z 290DEG 27KT 3639 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
June 9, 6:18 PM CST
Where
Hansford County, 13.85 mi NW of Gruver
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.430, -101.550

Multiple tree branches ranging from 1 to 3 in diameter were reported to be knocked down.

Thunderstorm Wind, Moore

When
June 9, 6:37 PM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

Hail, Hartley

When
June 9, 6:44 PM CST
Where
Hartley County, Channing
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.680, -102.330

Thunderstorm Wind, Hutchinson

When
June 9, 7:08 PM CST
Where
Hutchinson County, 2.07 mi N of Stinnett
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
35.850, -101.450

Thunderstorm Wind, Hutchinson

When
June 9, 7:20 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Hutchinson

When
June 9, 7:38 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Oldham

When
June 9, 7:44 PM CST
Where
Oldham County, 4.57 mi E of Vega
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
35.240, -102.350

Thunderstorm Wind, Gray

When
June 9, 8:14 PM CST to 8:19 PM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

Hail, Carson

When
June 9, 8:40 PM CST
Where
Carson County, 5.13 mi W of Groom
Measured
0.88 in hail
Reported by
Public
Coordinates
35.210, -101.190

Thunderstorm Wind, Gray

When
June 9, 8:45 PM CST
Where
Gray County, 3.63 mi SSE of Pampa
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.480, -100.950

Report of a tool shed destroyed and tree branches knocked down.

Thunderstorm Wind, Hutchinson

When
June 9, 9:15 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Gray

When
June 9, 9:40 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

Thunderstorm Wind, Randall

When
June 9, 9:40 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

Thunderstorm Wind, Collingsworth

When
June 9, 10:22 PM CST
Where
Collingsworth County, 5.74 mi SE of Wellington
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.790, -100.150

First gust was at 2322 CDT with 66 MPH. Peak gust of 67 MPH was at 2327 CDT. Last gust of 58 MPH was at 2329 CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038651, 1038653, 1038649, 1038654, 1038655, 1038656, 1038657, 1038658, 1038650, 1038652, 1038659, 1038660, 1038661, 1038662.